Funnel Cloud, Sac
- When
- June 22, 7:49 PM CST
- Where
- Sac County, 0.69 mi S of Lake View
- Reported by
- Storm Chaser
- Coordinates
- 42.310, -95.050
A very unstable airmass was in place over Iowa during the late afternoon and evening of the 22nd. Surface temperatures warmed into the upper 80s to low 90s over much of the state with dew point temperatures rising into the mid 70s to low 80s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A very unstable airmass was in place over Iowa during the late afternoon and evening of the 22nd. Surface temperatures warmed into the upper 80s to low 90s over much of the state with dew point temperatures rising into the mid 70s to low 80s. CAPE values increased to over 6000 J/kg over the southern half of the state with lifted indices around -12 C. Deep moisture flowed into the state both at low levels as well with the presence of a prominent tropical feed on the water vapor satellite imagery. Precipitable water values increased to 1.8 to 2.2 inches over southern Iowa as moisture pooled. Significant shear was present with effective shear of 45 to 60 kts over northern Iowa. Downdraft CAPE was over 1000 J/kg, while the available CAPE in the -10 to -30 C layer of the atmosphere was in the 800 to 1200 J/kg range. Hail was somewhat limited however with the freezing level between 14,500 and 15,500 feet. Temperatures at the 700 mb level rose to +15 C over southwest Iowa by evening. A strong upper level shortwave lifted northeast out of Colorado during the overnight into the early morning hours of the 22nd into the 23rd. A cold front approached Iowa from the northwest and moved into the northwestern counties by sunrise on the 23rd. Thunderstorms were slow to develop initially due to a strong cap in place over the state. After sunset, explosive development took place over northwest into north central Iowa. Several tornadoes touched down over northern Iowa. None of them were on the ground for an extended period of time however. One touched down in the Sac City area of Sac County, another in Humboldt west of Humboldt. A third tornado was on the ground for a few minutes in the Eagle Grove area. A brief touchdown occurred in Franklin County north of Iowa Falls. A tornado touched down just west of Tripoli. It obliterated an abandoned barn with a brief touchdown. The tornado was one of the stronger of the day at EF1 strength. Funnel clouds were numerous in spite of the darkness due to the vivid lightning and the ability to see them. There were several hail reports, with some of the hail reaching golf ball in size in Winnebago and Kossuth Counties. High winds were a more significant problem with the event as it developed in to an upscale MCC. Numerous reports of downed trees and power lines were received. A semi was overturned on I-35 at milepost 154 by high wind, with another 10 miles farther north. Damage to homes and barns was reported in Bremer and Black Hawk Counties as well. One storm produced a narrow microburst just west of Tripoli with winds estimated at 95 to 100 MPH based on a NWS storm survey. Three homes were damaged with 2 of them serious. Some outbuildings were also damaged by this microburst. The storms also produced very heavy rainfall. Flash flooding took place in several counties, including Wright, Franklin, and Palo Alto. Extensive street flooding took place in Clarion in Wright County with power out in most of the city. In addition, U.S. Highway 69 and Iowa Highway 3 were under water. U.S. Highway 18 was overtopped by high water in 2 places between Spencer and Emmetsburg in Palo Alto County. Roads were under water near Sheffield in Franklin County. Rainfall was heavy with amounts of 4 to 7 inches reported in a band extending from eastern Palo Alto, through Humboldt and Wright Counties, into Franklin County. Heavy rain flooded roads and resulted in evacuations in the town of Dumont in Butler County. The rain fell in just a few hours time. Following the flash flooding, areal flooding continued in parts of the area with highways remaining closed. Some local flooding was also reported in Warren County, east of the Carlisle area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 22, 5:51 PM CST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 651 PM CDT TUE JUN 22 2010 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... COMPLEX FORECAST FOR TONIGHT...WITH POTENTIAL FOR SEVERE THROUGH THE EVENING HOURS AND POSSIBLY OVERNIGHT. HEAVY RAINFALL ALSO LIKELY FROM THE SYSTEM EJECTING OUT OF COLORADO LATE THIS AFTERNOON DUE TO STRONG UPPER LEVEL WINDS AND FORCING...COMBINED WITH MUCH STRONGER LL JET TONIGHT INCREASING TO 45 TO 50 KTS INTO THE WARM FRONTAL BOUNDARY AFT 06Z. DAYTIME CONVECTION HAS BEEN MUTED SO FAR DUE TO VARIOUS OUTFLOWS AND OLD MCS CONTAMINATION. SFC MAPS SHOW A LOT OF FEATURES WITH COLD FRONT CROSSING NORTHERN PLAINS HEADING SOUTHEAST...WEAK LOW NEAR OMA WITH WARM FRONT NOW LIFTING INTO CENTRAL IA...MAIN SFC SHORT WAVE OVER EASTERN COLORADO WHICH IS EXPECTED TO LIFT NORTH LATER TONIGHT. MOISTURE POOL PLAGUING MID SECTIONS PAST 2 WEEKS REMAINS INTACT AND WILL STRONGLY FEED SYSTEM TONIGHT. LATE AFTERNOON VISSAT SHOWS CU POOLING IN SOUTHEAST NEBRASKA WITH H700 FLOW AND BOUNDARIES FAVORING AN EASTWARD TRANSLATION INTO IOWA THIS EVENING. AS SUCH...EVENING HOURS WOULD FAVOR SOME SEVERE ALONG WITH HEAVY RAINFALL. WITH A NORTHEAST TRANSLATION OF WARM FRONT TONIGHT...BEST MOISTURE TRANSPORT WILL FOCUS ALONG AND NORTH OF THE BOUNDARY WITH HEAVY RAINFALL AXIS SHIFTING OVER CENTRAL TO NORTHEAST SECTIONS OF FORECAST AREA BETWEEN I80 AND HIGHWAY 18. MOST OF THE SOUTH CANNOT TAKE ANY ADDITIONAL HEAVY RAINFALL...NW CAN FOR NOW...AND THE REST OF THE FORECAST AREA IS BETWEEN 1 AND 2 INCHES PER HOUR FOR FFG. HAVE INCLUDED THE ENTIRE FORECAST AREA IN WATCH...DUE TO COMBINATION OF HEAVY RAINFALL POTENTIAL NORTH...AND THE PROBLEMS AREAS OVER THE SOUTH THAT CANNOT TAKE ANY MORE RAIN FOR NOW. FEEL THAT THE AXIS OF HEAVY RAINFALL WILL LINE UP MAINLY BETWEEN I80 AND 18...BUT MCS MAY OUTFLOW FARTHER SOUTH. ANOTHER COMPLICATING FACTOR IS WHETHER A SEVERE WIND EVENT DEVELOPS LATE TNT. BEST INSTABILITY WILL BE ALONG AND SOUTH OF THE FRONT...FAVORING CENTRAL SECTIONS. WITH H500 JET AND H850 LOW LEVEL JET LATE TONIGHT...AMOUNTS OF 3 TO 5 INCHES MAY OCCUR IN THE AXIS OF HEAVIEST RAINFALL...POTENTIALLY MORE IF BACK BUILDING. CORFIDI VECTOR VERY WEAK OVER CENTRAL AND SOUTHERN IOWA LATER TONIGHT THROUGH 12Z. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... CDFNT WL MAKE ITS WAY THRU THE CWA WED AND WILL BRING THE SVR THREAT EWD WITH IT. ONGOING TSRA WILL BE ACTIVE IN THE ERN CWA WITH IPVG CONDS FM THE WEST DURG THE DAY. FEEL MOST OF THE PCPN WILL BE OUT OF THE AREA BY NOON OR SO. ONLY EXCEPTION WILL BE THE FAR SE. A BRIEF BREAK IN THE ACTION FOR WED NIGHT THRU FRI AS HI PRES BLDS INTO THE STATE. HI PRES WL MOV OF WITH WAA SETTING IN BY SAT NGT INTO SUN AND WILL UP POPS FOR THAT TIME FRAME. EXPECT TO SEE THE RESUMPTION OF MCS ACTVTY FOR LATER SAT NGT INTO SUN. SHOULD SEE A COUPLE DRY DAYS HEADING INTO THE FIRST PART OF NEXT WEEK. ECMWF AND GFS BOTH SUGGEST THE UPR RDG RETROGRADING TO THE W OF IA INTO THE MIDDLE OF NEXT WEEK. PREFER THE SOLNS OF PUSHING THE RDG EWD QUICKER LIKE THE ECMWF DOES BASED ON THE PRESSENT STATE OF MJO...SUCH THAT IT IS...AND THE -PNA THAT HAS BEEN SO PERSISTENT OF LATE AND WILL CONTINUE INTO WK 2. && .AVIATION... 23/00Z...THUNDERSTORMS ARE EXPECTED TO AFFECT IOWA THIS TONIGHT AND INTO WED. STORMS MOVING INTO WEST CENTRAL IOWA NOW WILL BE IN KDSM VICINITY NEXT FEW HOURS. THUNDERSTORM THREAT WILL CONTINUE OVERNIGHT AND SOME SHOULD PRODUCE STRONG GUSTY WINDS. A COLD FRONT WILL MOVE THROUGH IOWA ON WEDNESDAY. EXPECT WINDS TO GRADUALLY VEER FROM SOUTHEAST TO SOUTHWEST THEN BECOME NORTHWEST WITH FROPA. A FEW SCT STORMS ARE POSSIBLE MAINLY NEAR KALO AND KOTM ARE POSSIBLE WED AFT. && .HYDROLOGY... BOTH SHORT-TERM FLASH FLOODING AND LONGER-TERM RIVER FLOODING ARE ONGOING NOW...AND WILL REMAIN THREATS OVER AT LEAST THE NEXT COUPLE DAYS. CONFIDENCE IN THE FORECASTS OF FLASH FLOODING AND RIVER FLOODING REMAINS LOWER THAN AVERAGE...DUE TO UNCERTAINTY IN AMOUNTS AND LOCATION OF THE QPF THROUGH TONIGHT. PRESENT QPF CALLS FOR HEAVY RAINFALL TONIGHT ESPECIALLY ACROSS THE NORTHERN HALF OF OUR CWA. LOOKING ON THE POSITIVE SIDE...THE NORTHERN HALF OF OUR CWA IS LESS PRONE TO FLASH FLOODING AS IT HAS SEEN RELATIVELY LOW QPE OVER THE PAST FEW DAYS. IN CONTRAST...THE SOUTHERN HALF OF OUR CWA IS MUCH MORE SUSCEPTIBLE TO FLASH FLOODING BECAUSE IT HAS SEEN A LOT OF RAINFALL RECENTLY. THE 72-HR Q2 RADAR-ONLY QPE DATA SHOWS LESS THAN 1 IN HAS FALLEN N AND NE OF A LINE THROUGH ALGONA...DES MOINES AND MONTEZUMA. QPE OF AT LEAST 1.5 TO 2 IN HAS FALLEN SOUTH OF A LINE THROUGH SAC CITY...DES MOINES AND OSKALOOSA. CPC SOIL MOISTURE RANKING PERCENTILES SHOW THAT OUR ENTIRE CWA IS ABOVE NORMAL...WITH SOIL WETNESS INCREASING SOUTHWARD. THE SOUTHERN THIRD OF OUR CWA IS AT THE 95TH TO 99TH PERCENTILES. ONE CONCERN IS THAT THE MODELS HAVE BEEN TRYING TO LIFT THE SURFACE BOUNDARY FARTHER NORTH THAN REALITY OVER THE PAST SEVERAL DAYS. AS A RESULT...THE HEAVY RAINFALL HAS TENDED TO OCCUR FARTHER SOUTH THAN THE MODELS INDICATE. IF THIS DOES OCCUR THEN TONIGHT/S HEAVY RAINFALL MAY BE DISPLACED SOUTH...AND CLOSER TO LOCATIONS WHICH ARE MORE SUSCEPTIBLE TO SIGNIFICANT RUNOFF. FOR LOCATIONS WHERE RIVER FLOOD WARNINGS ARE ALREADY IN EFFECT...THOSE FLOOD WARNINGS WERE CONTINUED AND INCLUDED PROLONGED FLOODING DUE TO THE QPF. THE NEW RIVER FORECAST GUIDANCE FOR SEVERAL OTHER LOCATIONS CALLED FOR NEW FLOODING. AT MOST OF THOSE LOCATIONS WE EITHER LOWERED THE FORECAST CRESTS AND/OR ISSUED A HYDROLOGIC OUTLOOK INSTEAD OF A FLOOD WARNING...TO CALL ATTENTION TO THE UNCERTAINTY IN THE FORECAST. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY MORNING FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE- BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO GORDO-CLARKE-CRAWFORD- DALLAS-DAVIS-DECATUR-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-JASPER-KOSSUTH-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-PALO ALTO-POCAHONTAS-POLK- POWESHIEK-RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN- WAYNE-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...REV LONG TERM...MS JUN 10 AVIATION...DONAVON HYDROLOGY...ZOGG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 358 PM CDT TUE JUN 22 2010 IAZ044>050-057>062-070>075-081>086-092>097-231100- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 358 PM CDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY SOUTH OF HIGHWAY 20. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING...BECOMING MORE NUMEROUS TONIGHT. THE STORMS LATER THIS EVENING MAY PRODUCE LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO IS ALSO POSSIBLE. IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING IN SOME AREAS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THEN AGAIN FRIDAY THROUGH SUNDAY. A FEW SEVERE STORMS ARE POSSIBLE WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL OF THE STORMS LATER THIS WEEK. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING THROUGH TONIGHT. REPORTS OF DAMAGE...HEAVY RAINFALL AND ANY FLOODING WOULD BE APPRECIATED. IAZ004>007-015>017-023>028-033>039-231100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 358 PM CDT TUE JUN 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA...MAINLY ALONG AND NORTH OF HIGHWAY 20. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THIS EVENING...BECOMING MORE NUMEROUS TONIGHT. SOME OF THE STORMS TONIGHT MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREAT. ISOLATED TORNADOES ARE ALSO POSSIBLE. IN ADDITION TO THE SEVERE THREAT...VERY HEAVY RAINFALL MAY LEAD TO FLASH FLOODING IN SOME AREAS. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL CHANCES FOR THUNDERSTORMS WILL CONTINUE WEDNESDAY THEN AGAIN FRIDAY NIGHT THROUGH SUNDAY. A FEW SEVERE STORMS ARE POSSIBLE WEDNESDAY BUT IT IS TOO EARLY TO DETERMINE THE SEVERE POTENTIAL OF THE STORMS LATER THIS WEEKEND. A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THROUGH NOON WEDNESDAY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED LATE THIS EVENING THROUGH MUCH OF THE NIGHT. REPORTS OF DAMAGE...HEAVY RAINFALL AND ANY FLOODING WOULD BE APPRECIATED. REV
The Des Moines radar (KDMX), 127 km away, was scanning. The volume nearest the first event began at 01:51 UTC.
24 thunderstorm wind, 7 funnel cloud, 5 flash flood, 4 tornado, 3 hail, 3 flood, 1 heavy rain. Local standard time, as filed.
Brief tornado.
Brief tornado occurred between northeast of Sac City.
Large 100 year old 3 foot diameter tree blown over. Other smaller trees were also blown over.
Hail ranging from pea to golf ball size.
Rainfall total since last evening was 4.7 inches.
Wedge funnel.
Large funnel west of Thor visible during lightning strikes.
Small branches blown down with power knocked out.
Storm chasers reported tornado west of Eagle Grove.
Trees and power line damage in Eagle Grove.
Tree damage reported.
Large funnel cloud.
Trees and branches downed by high winds.
Trees and power lines down.
Just west of Fort Dodge and looking north. Funnel cloud reported with a wide top wedge.
Trees and power lines reported down in Clarion.
Trees and power lines reported down.
Trees up to 5 inches in diameter blown down.
Semi blown over on I-35 at mile post 164.
Semi blown over at mile post 154 on I-35.
Measured by a school net site.
Street flooding in Clarion. Town still without power. EM reports nearly every town in Wright County has street flooding.
Highway 65 south of town was under water, with several other roads in town covered with water.
KICD reported that Highway 18 was under water in 2 places between Spencer and Emmetsburg.
Highway 69 was under water 4 miles south of Belmond and Highway 3 was under water 1 mile west of Clarion.
Trees blown down by high winds.
Three houses damaged and 2 barns down. One house was shifted on its foundation. Storm survey conclusion was these were straight line winds of about 95 MPH.
Damage was done to a home by microburst straight line winds estimated at 95 MPH.
Straight line microburst destroyed an old barn with winds estimated at 100 MPH.
Tornado was about 35 miles wide with a path of 500 yards. An abandon farm building was totally destroyed.
Law enforcement reports fast moving water over roads in two places near Sheffield.
Large trees down, power lines down, some damage to home on Gloria Drive.
Thunderstorm winds estimated between 80 and 90 MPH by survey team.
Tree down, broken window, and a propane leak.
Tree fell on a house.
Estimated wind gusts of 60 to 65 MPH.
Numerous trees blown down.
Highway 3 west of Clarion was closed due to high water over the road from Eagle Creek. Some blacktop and gravel roads throughout the county were closed by water covering the roads.
Highway 65 was closed north of Hampton near 180th St. due to water over the road from Otter Creek.
From Highway 3 north to the south half of town is flooding and evacuations are taking place. West Fork of the Cedar River flooding this area. Highway 3 is closed east and west of Dumont.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyThe tornado archive for Iowa, 2010Warnings in Iowa, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 226366, 226404, 226402, 226367, 226379, 226384, 226380, 226381, 226373, 226368, 226369, 226385, 226407, 226386, 226472, 226370, 226387, 226388, 226371, 226389, 226390, 226391, 226392, 226393, 226394, 226372, 226383, 226374, 226382, 226375, 226376, 226377, 226395, 226396, 226474, 226476, 226477, 226378, 226397, 226478, and more.